Montana, 2015

Flash Flood in Montana, June 3 to 4, 2015

June 3 to 4, 2015 · NWS BYZ · 1 event in 1 county or zone

A slow-moving heavy thunderstorm resulted in some flash flooding across portions of Wheatland County during the evening of the 3rd into the early morning hours of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A slow-moving heavy thunderstorm resulted in some flash flooding across portions of Wheatland County during the evening of the 3rd into the early morning hours of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 3, 8:21 PM MST, 39 minutes earlier.

Area forecast discussion, Jun 3, 8:21 PM MST, 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
921 PM MDT WED JUN 3 2015

.UPDATE...
MADE SOME MINOR TWEAKS TO POPS OVERNIGHT BASED ON RADAR TRENDS.
THE HEAVIEST PRECIP WILL LIKELY BE EAST OF A LINE FROM SHERIDAN TO
HYSHAM...THROUGH SOME STORMS MAY TRACK FROM HARLOWTON TO MILES
CITY ACROSS THE NORTHERN TIER OF COUNTIES. THE HRRR CONTINUES TO
BE AGGRESSIVE WITH ANOTHER SYSTEM DEVELOPING AND MOVING THROUGH
BILLINGS LATER TONIGHT...BUT THIS DOES NOT LOOK REALISTIC WITH
THE LIMITED CONVECTION AROUND THE SOUTHWESTERN MOUNTAINS. REIMER

&&

.SHORT TERM...VALID FOR THU AND FRI...

COUPLE AREAS OF CONVECTION TRYING TO GET GOING IN OUR CWA THIS
AFTERNOON...IN OUR NW AND EASTERN SHERIDAN COUNTY. SCT-BKN STRATU
CU PERSISTS OVER PARTS OF OUR AREA AND THIS IS CONSISTENT WITH THE
LOW LEVEL MOISTURE IN PLACE AND WEAK MID LEVEL CAPPING...THE
LATTER OF WHICH WAS EXPECTED AS OUR REGION IS UNDERGOING GRADUAL
HEIGHT RISES. COUPLE FEATURES OF INTEREST ON WATER VAPOR IMAGERY
INCLUDE THE SHORTWAVE IN SW FLOW ALOFT LIFTING THRU THE GREAT
BASIN...AND 70KT JET MAX COMING OUT OF AZ. EXPECT CONVECTION IN
OUR WEST AND SOUTH TO CONTINUE TO INCREASE AS WE MOVE TOWARD
EVENING AS BROAD SCALE ASCENT INCREASES. PER TRACK OF GREAT BASIN
PV OUR W-NW PARTS SHOULD BE FAVORED THIS EVENING...AND PER TRACK
OF AZ ENERGY HEAVIER PCPN SHOULD DEVELOP OFF THE BIGHORNS INTO
THIS EVENING AND THE OVERNIGHT HOURS. HIGH RES MODELS SEEM TO HAVE
A GOOD HANDLE ON EACH OF THESE AREAS...AND HAVE ADJUSTED POPS UP A
BIT MORE.

HEAVIEST PCPN SHOULD OCCUR OVER THE AND IN THE LEE OF THE
BIGHORNS BEGINNING THIS EVENING AND TRACKING ACROSS SE MT LATER
TONIGHT INTO THURSDAY. WATER LEVELS REMAIN HIGH ALONG THE SHERIDAN
FOOTHILLS AND HAVE ALREADY ISSUED A FLOOD WATCH FOR ISSUES THAT
MAY ARISE FROM THE ADDITIONAL HALF INCH TO INCH OF RAIN THAT IS
ANTICIPATED OVER THE NEXT 12-18HRS. THE TONGUE RIVER AT BIRNEY
REMAINS NEAR FLOOD STAGE AND SHOULD RISE OVER THE NEXT COUPLE DAYS
IN RESPONSE TO TONIGHT/S PCPN. WILL NEED TO KEEP WATCH OF PCPN
AMOUNTS IN THESE AREAS. HAVE ALSO RAISED POPS ACROSS OUR EAST
TOMORROW PER SHORTWAVE LIFTING OUT OF WY TONIGHT.

EXPECT SFC COOLING WITH EAST WINDS AND SOME STABILIZING TOMORROW
IN THE WAKE OF ENERGY DEPARTING TO OUR EAST. WE SHOULD STILL SEE
SOME DIURNAL CONVECTION COMING OFF OUR MTNS AND FOOTHILLS BUT HAVE
LOWERED POPS FOR OUR CENTRAL AREAS INCLUDING BILLINGS TOMORROW
AFTERNOON AND EVENING.

UPPER LOW WILL DEEPEN OVER CA TOMORROW ALLOWING FOR A NORTHWARD
SURGE OF MOISTURE FROM TROPICAL STORM ANDRES WHICH IS CURRENTLY
WEST OF BAJA. INCREASINGLY DIFFLUENT FLOW ALOFT COUPLED WITH THIS
MOISTURE WILL MAKE FOR AN INTERESTING PERIOD OF CONVECTION FRIDAY
AFTERNOON AND NIGHT AND PERHAPS INTO SATURDAY. ANOMALOUSLY HIGH
PWATS...NEAR AN INCH IN OUR EAST...ALONG WITH FAIRLY WEAK FLOW
ALOFT COULD RESULT IN SOME FLASH FLOOD ISSUES AND WILL KEEP
MENTION OF THIS IN HWO.

CANNOT RULE OUT A FEW SEVERE STORMS OVER THE NEXT COUPLE DAYS BUT
GENERALLY SPEAKING DO NOT SEE A SIGNIFICANT RISK AT THIS TIME
PRIMARILY DUE TO EPISODES OF WEAK SHEAR. HEAVY RAIN AND SMALL HAIL
WILL CONTINUE TO BE THE MAIN THREATS WITH ANY STRONG STORMS.

JKL

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

MODELS ARE DEPICTING AN UPPER LEVEL LOW SPINNING OVER THE
SOUTHWESTERN US..BRINGING NORTHWESTERLY FLOW TO THE REGION. MODEL
QPF VALUES ARE PAINTING THE EASTERN ZONES WITH WIDESPREAD
PRECIPITATION. THIS COULD PLAY A ROLE IN THE CONTINUATION OF
POTENTIAL FLOOD ISSUES NEAR ON BOTH THE TONGUE AND GOOSE CREEKS.

LARGE SCALE RIDGING TAKES OVER AFTER THAT...DRYING EVERYTHING OUT.
A GENERAL WARMING TREND WILL START...WITH TEMPS IN THE 80S ACROSS
THE PLAINS BY THE END OF NEXT WEEK.

GRIDS WERE POPULATED WITH THE SUPERBLEND AS THEY HAVE BEEN DOING A
DECENT JOB OVER THE PAST WEEK. SINGER

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...ESPECIALLY
NORTH AND EAST FO BILLINGS. THESE STORMS COULD PRODUCE HEAVY
PRECIPITATION...WHICH WILL REDUCE VISIBILITIES AT TIMES TO IFR.
TIME AND INTENSITY OF RAINFALL IN UNCERTAIN AT THIS TIME. MOUNTAIN
OBSCURATIONS WILL CONTINUE OVERNIGHT. CONDITIONS SHOULD BE VFR
TOMORROW MORNING BUT THERE IS ANOTHER CHANCE OF AFTERNOON
THUNDERSTORMS. REIMER
&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 053/070 051/074 055/075 054/077 054/081 058/085 058/081
    42/T    24/T    53/B    21/B    11/B    11/B    22/T
LVM 046/071 049/072 050/073 049/075 049/079 053/082 053/079
    53/T    44/T    53/W    22/T    21/B    12/T    34/T
HDN 054/072 051/077 055/078 054/079 055/083 058/087 058/083
    54/T    23/T    53/W    21/B    11/B    11/B    23/T
MLS 055/065 052/078 057/077 055/079 056/082 059/085 059/081
    57/T    23/T    53/B    21/U    11/U    11/U    22/T
4BQ 054/069 052/076 056/075 054/077 055/080 058/084 058/082
    77/T    23/T    63/T    31/B    11/B    11/B    23/T
BHK 049/063 050/076 055/076 051/077 051/079 054/083 056/080
    37/T    23/T    64/T    21/U    11/U    11/U    22/T
SHR 049/071 049/074 052/071 050/072 050/077 051/081 053/080
    74/T    45/T    54/T    43/T    21/B    11/B    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 3, 8:24 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MDT WED JUN 3 2015

MTZ028>037-039>042-056-057-063>068-050330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-
924 PM MDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
FRIDAY AFTERNOON THROUGH SATURDAY. THIS COULD PRODUCE LOCALIZED
FLASH FLOODING. BE SURE TO MONITOR THE FORECAST IN YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ038-058-WYZ098-099-050330-
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIGHORN MOUNTAINS-
SHERIDAN FOOTHILLS-
924 PM MDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

AREAS OF HEAVY RAINFALL HAVE OCCURRED ACROSS SHERIDAN COUNTY.
INCREASED WATER LEVELS ACROSS EASTERN SHERIDAN COUNTY INCLUDING
THE GOOSE CREEKS IN AND AROUND SHERIDAN WILL CONTINUE OVERNIGHT.
RISES ON THE TONGUE RIVER ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
FRIDAY AFTERNOON THROUGH SATURDAY. THIS COULD PRODUCE LOCALIZED
FLASH FLOODING. BE SURE TO MONITOR THE FORECAST IN YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 3, 6:46 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
746 PM MDT WED JUN 3 2015

MTZ028-041-042-040245-
NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
746 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 744 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF HARLOWTON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL
CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
WHEATLAND...NORTH CENTRAL SWEET GRASS AND SOUTHWESTERN GOLDEN VALLEY
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4614 10995 4632 11007 4648 10963 4619 10946
TIME...MOT...LOC 0144Z 247DEG 13KT 4624 10997

TWH
Special weather statement, Jun 3, 6:52 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
752 PM MDT WED JUN 3 2015

MTZ038-WYZ098-099-040245-
SOUTHERN BIG HORN MT-NORTHEAST BIG HORN MOUNTAINS WY-
SHERIDAN FOOTHILLS WY-
752 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 748 PM MDT...DOPPLER RADAR WAS TRACKING A A FEW STRONG
THUNDERSTORMS NEAR SHERIDAN. ONE STORM WAS JUST NORTHEAST OF
SHERIDAN. A SECOND STORM WAS 5 MILES WEST OF SHERIDAN. A THIRD STORM
WAS 5 MILES SOUTH OF SHERIDAN. ALL STORMS WERE MOVING EAST TO
NORTHEAST AT 15 MPH.

TORRENTIAL RAINFALL AND HALF INCH HAIL CAN BE EXPECTED WITH THESE
STORMS. TORRENTIAL RAINFALL WILL CAUSE STREAMS AND CREEKS TO RISE
QUICKLY ALONG WITH PRODUCING STANDING WATER ON ROADS AND
DRAMATICALLY REDUCING VISIBILITY. THOSE LIVING NEAR STREAMS AND
CREEKS SHOULD WATCH FOR QUICKLY RISING WATER AND BE PREPARED TO TAKE
ACTION IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...BIG HORN AND TONGUE RIVER RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4462 10704 4489 10735 4515 10679 4485 10642
TIME...MOT...LOC 0148Z 247DEG 13KT 4488 10689

TWH
Special weather statement, Jun 3, 7:32 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
832 PM MDT WED JUN 3 2015

MTZ038-057-058-WYZ099-040330-
SOUTHERN ROSEBUD MT-NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
SHERIDAN FOOTHILLS WY-
832 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 830 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF LODGE GRASS...OR 29 MILES NORTH OF SHERIDAN...
MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL...TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 40 MPH
CAN BE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL WILL CAUSE
STREAMS AND CREEKS TO RISE QUICKLY ALONG WITH PRODUCING STANDING
WATER ON ROADS AND DRAMATICALLY REDUCING VISIBILITY. THOSE LIVING
NEAR STREAMS AND CREEKS SHOULD WATCH FOR QUICKLY RISING WATER AND BE
PREPARED TO TAKE ACTION IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
BUSBY...TONGUE RIVER RESERVOIR...KIRBY...ROSEBUD BATTLEFIELD PARK AND
NORTHERN CHEYENNE INDIAN RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4500 10734 4551 10731 4552 10673 4535 10673
      4535 10677 4518 10677 4518 10674 4499 10681
TIME...MOT...LOC 0230Z 194DEG 24KT 4520 10712

TWH
Special weather statement, Jun 3, 7:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
846 PM MDT WED JUN 3 2015

MTZ028-041-040345-
NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-
846 PM MDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HARLOWTON...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL...TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 40 MPH
CAN BE EXPECTED WITH THIS STORM. TORRENTIAL RAINFALL WILL CAUSE
STREAMS AND CREEKS TO RISE QUICKLY ALONG WITH PRODUCING STANDING
WATER ON ROADS AND DRAMATICALLY REDUCING VISIBILITY. THOSE LIVING
NEAR STREAMS AND CREEKS SHOULD WATCH FOR QUICKLY RISING WATER AND BE
PREPARED TO TAKE ACTION IF NECESSARY.

LOCATIONS IMPACTED INCLUDE...
TWODOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4613 10983 4615 11009 4644 11012 4641 10967
TIME...MOT...LOC 0245Z 188DEG 5KT 4629 10992

TWH
Local storm report, Jun 3, 8:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
926 PM MDT WED JUN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             BRIDGER                 45.27N 108.92W
06/03/2015  M0.50 INCH       CARBON             MT   PUBLIC

0819 PM     HAIL             1 N SHERIDAN            44.82N 106.96W
06/03/2015  M0.25 INCH       SHERIDAN           WY   TRAINED SPOTTER

0853 PM     HEAVY RAIN       2 NW SHERIDAN           44.81N 106.99W
06/03/2015  M1.00 INCH       SHERIDAN           WY   TRAINED SPOTTER

&&

The radar

The Billings radar (KBLX), 122 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wheatland

When
June 3, 9:00 PM MST to June 4, 1:00 AM MST
Where
Wheatland County, 5.09 mi SSE of Twodot to 3.49 mi WSW of Harlowton Baxter Arp
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.354, -110.022

Eight inches of rain was reported 14 miles south of Harlowton and 2 miles west of Highway 191. The heaviest rainfall impacted Lebo and American Fork Creeks. Highway 191 was closed due to high water over the roadway. Water was also reported washing over several rural county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574180.